Texas, 2011

Wildfire in Texas, September 4 to 17, 2011

September 4 to 17, 2011 · NWS SHV · 1 event in 1 county or zone

Strong sustained winds and wind gusts, in association with Tropical Storm Lee which made landfall across the south central and southeast Louisiana gulf coast, were felt across all of Northeast Texas on September 4th. These winds, along with very low humidity values and exceptional drought conditions across Northeast Texas, resulted in critical wildfire threat being met across the region.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Strong sustained winds and wind gusts, in association with Tropical Storm Lee which made landfall across the south central and southeast Louisiana gulf coast, were felt across all of Northeast Texas on September 4th. These winds, along with very low humidity values and exceptional drought conditions across Northeast Texas, resulted in critical wildfire threat being met across the region. A wildfire, known as the Old Magnolia Complex, began in Gregg County on September 4th and was not completely contained until September 17th. The fire burned 4,909 acres with numerous agencies called in to battle the wildfire. Evacuation orders were made with the American Red Cross setting up shelters for the evacuees in Jefferson, Texas. Three vehicles were burned as well as one business. Two helicopters were called in to make water bucket drops and four Single Engine Air Tankers (SEAT's) made several retardant drops.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 3, 8:43 PM CST, 6 hours 27 minutes earlier.

Area forecast discussion, Sep 3, 8:43 PM CST, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
943 PM CDT SAT SEP 3 2011

.DISCUSSION...
TROPICAL STORM LEE CURRENTLY ACROSS THE COAST OF SOUTHWEST
LOUISIANA COAST...REMAINING NEARLY STATIONARY. WENT AHEAD AND
ADJUSTED POPS SLIGHTLY WESTWARD TO ACCOUNT FOR THIS MIGRATION.
FIRE WEATHER WATCH REMAINS IN EFFECT FOR SUNDAY ACROSS EAST TEXAS
DUE TO INCREASED WINDS AND LOWER CHANCES FOR PRECIPITATION. FLASH
FLOOD WATCH ALSO IN EFFECT FOR PORTIONS OF NORTHEAST LOUISIANA DUE
TO THE INCREASED MOISTURE FROM ONSHORE FLOW FROM LEE. OTHERWISE...ASIDE
FROM A FEW TWEAKS THE CURRENT FORECAST LOOKS ON TRACK. /05/

&&

.AVIATION...
A LARGE RAIN AREA ASSOCIATED WITH TROPICAL STORM LEE ACROSS NORTH
LOUISIANA INTO DEEP EAST TEXAS GRADUALLY BREAKING UP THIS EVENING.
THIS WILL LEAVE MOSTLY VFR FLIGHT CONDITIONS FOR THE REMAINDER OF
TONIGHT...WITH CIGS GENERALLY BETWEEN 5 AND 10 KFT. AT TERMINAL
SITES WHICH RECEIVED SIGNIFICANT RAINFALL TODAY...MAINLY FROM KLFK
AND KMLU AND POINTS SOUTHEAST...SOME BRIEF PERIODS WITH MVFR CIGS.
ADDITIONAL RAINFALL POSSIBLE SUNDAY...MAINLY AGAIN SOUTH AND EAST OF
A KMLU TO KLFK LINE WITH PERIODS OF MVFR CIGS AND VSBY. TERMINALS
ACROSS NORTHEAST TEXAS INTO SOUTHEAST OKLAHOMA AND SOUTHWEST
ARKANSAS SHOULD REMAIN VFR THROUGH THE NEXT 24 HOURS WITH ONLY
MID AND HIGH LEVEL CLOUDINESS. SURFACE WINDS CONTINUING FROM THE
NORTH TO NORTHEAST AREA WIDE AT 10 TO 15 KTS SUSTAINED TONIGHT.
WIND BECOMING 15 TO 20 KTS SUSTAINED ON SUNDAY AFTER 15Z WITH GUST
TO 30 KTS POSSIBLE...ESPECIALLY ACROSS NORTH LOUISIANA AND DEEP EAST
TEXAS. /14/

&&

.PREV DISCUSSION... /ISSUED 343 PM CDT SAT SEP 3 2011/

DISCUSSION...
THE CENTER OF TS LEE REMAINS JUST OFF THE S CENTRAL LA COAST...AS
LEE CONTINUES TO DUMP LIGHT TO MODERATE RAINFALL ACROSS N LA. WV
IMAGERY CONTINUES TO SHOW A HEALTHY SUPPLY OF DRY AIR PUMPING
AROUND THE W/SW PERIPHERY OF THE LOW...AND HAS EVEN INFILTRATED
AROUND THE SE SIDE INTO THE CENTER.

LEE IS EXPECTED TO REMAIN NEARLY STATIONARY THROUGH THE OVERNIGHT
HOURS...AND BEGIN TO MAKE A SLOW PUSH TOWARD THE NW SUN/MON...AS
AN UPPER TROF AND ASSOCIATED COLD FRONT DIP SEWD. DUE TO THE THE
SLOW-MOVING NATURE OF THIS SYSTEM...RAINFALL TOTALS FOR ERN AND
SERN PORTIONS OF THE CWA COULD BE IN THE 3-6 INCH RANGE BEFORE THE
SYSTEM MOVES OUT LATE MON/EARLY TUE. DESPITE DROUGHT CONDITIONS
ACROSS NRN AND CENTRAL LA...SOME AT LEAST LOCALIZED FLASH
FLOODING WILL BE POSSIBLE. THE POTENTIAL EXISTS FOR EVEN HIGHER
RAINFALL TOTALS...AND MORE WIDESPREAD FLASH FLOODING...IF THE GFS
QPF SCENARIO PLAYS OUT. THAT SAID...A PRECAUTIONARY FLASH FLOOD
WATCH WILL GO INTO AFFECT WITH THE ISSUANCE OF THIS FCST PKG...AND
REMAIN THROUGH AT LEAST 00Z MON.

WITH RAIN FALLING ACROSS ALL OF N LA...DEEP E TX...AND EXTREME
SRN AR...TEMPS WILL STRUGGLE TO REACH THE MID 70S THROUGH THE
HOLIDAY WEEKEND. TEMPS AT SITES UNDER THE CDO WILL STRUGGLE AS
WELL.

AS LEE BEGINS TO MERGE WITH THE UPPER TROF ON MON...THE REGION
WILL BEGIN TO EXPERIENCE THE COLD SIDE OF A VERY AMPLIFIED UPPER
LOW/STRONG FRONTAL BOUNDARY. THIS WILL BRING A SIGNIFICANT PUSH OF
COOL DRY AIR FROM NW TO SE...AS LEE DEPARTS THE REGION EARLY TUE.
WITH THE REGION REMAINING IN N/NW FLOW ALOFT...MAX TEMPS ARE
EXPECTED TO REGISTER SOME 5-10 DEGREES BELOW SEASONAL NORMALS
THROUGH MOST OF THE UPCOMING WEEK. MIN TEMPS ARE EXPECTED TO RUN
10-12 DEGREES BELOW NORMAL. A VERY SLOW AND GRADUAL WARMING OF
TEMPS WILL COMMENCE TOWARD THE END OF THE WORK WEEK...BUT TEMPS
SHOULD STILL REMAIN BELOW NORMAL. /12/

AVIATION...
THE LEADING EDGE OF THE LARGE RAIN SHIELD CONTINUES TO MAKE GOOD
PROGRESS INTO NORTHWEST LOUISIANA...DEEP EAST TEXAS AND SOUTH
CENTRAL ARKANSAS THIS AFTERNOON. CEILINGS ARE DROPPING QUICKLY
ALONG THIS LEADING EDGE WITH POCKETS OF MVFR CEILINGS NOTED ACROSS
PORTIONS OF NORTHWEST LOUISIANA. GRADUALLY HAVE CEILINGS LOWERING TO
MVFR CONDITIONS AT SHV/MLU/LFK TERMINALS BY THIS EVENING INTO THE
OVERNIGHT HOURS WITH VFR CEILINGS NOTED ELSEWHERE. SOME REDUCTIONS
IN VISIBILITY WILL BE POSSIBLE WHERE THESE TROPICAL SHOWERS BECOME
MORE MODERATE IN INTENSITY THROUGHOUT THE NIGHT ACROSS N LA AND DEEP
EAST TEXAS. CONTINUED WITH MVFR/LOW VFR CEILINGS THROUGH MUCH OF THE
MORNING ACROSS DEEP EAST TEXAS AND NW LA TERMINALS.

HAVE KEPT SUSTAINED WINDS NEAR 15 MPH WITH HIGHER GUSTS ACROSS MOST
TERMINALS THROUGHOUT THE NIGHT AT ALL TERMINAL LOCATIONS EXCEPT
GGG/TYR TERMINALS. WINDS WILL CONTINUE TO INCREASE FROM THE NORTH
AND NORTHEAST DURING THE DAY SUNDAY AND FOR NOW PREVAILED RAIN
ACROSS MLU TERMINAL AND VCSH ELSEWHERE. /13/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  71  89  66  83  56 /  50  50  30  10  10
MLU  70  82  69  80  58 /  80  90  70  50  10
DEQ  69  90  58  81  53 /  10  20  20  10  10
TXK  70  90  62  82  55 /  30  30  20  10  10
ELD  70  85  64  81  55 /  60  60  40  20  10
TYR  72  95  63  84  58 /  30  20  20  10  10
GGG  72  93  64  84  57 /  40  20  20  10  10
LFK  72  91  65  85  57 /  60  40  30  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING
     ZONES: LAZ013-014-018>022.

OK...NONE.
TX...FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
     FOR THE FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-149>153.

&&

05/14/
Hazardous weather outlook, Sep 3, 10:45 AM CST, 16 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1145 AM CDT SAT SEP 3 2011

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-124>126-
136>138-149-150-041200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
1145 AM CDT SAT SEP 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A COLD FRONT WILL APPROACH THE REGION LATE SUNDAY...AND MAY BRING
SOME ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. HOWEVER...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LAZ001>006-010>014-017>022-TXZ151>153-165>167-041200-
CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1145 AM CDT SAT SEP 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND ISOLATED THUNDERSTORMS ASSOCIATED WITH TROPICAL STORM
LEE WILL CONTINUE TO DUMP LIGHT TO MODERATE RAINFALL ACROSS NORTH
LOUISIANA AND DEEP EAST TEXAS TODAY AND TONIGHT. IN ADDITION...SURFACE
WINDS WILL BE GUSTY AT TIMES ESPECIALLY IN THE RAIN AREAS. OVERALL
SPEEDS WILL BE IN THE 20 TO 30 MPH RANGE AT THEIR STRONGEST. MINOR
FLOODING MAY BECOME AN ISSUE OVERNIGHT ACROSS PARTS OF NORTH
CENTRAL LOUISIANA...IF THE RAIN CONTINUES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SHOWERS AND ISOLATED THUNDERSTORMS WILL BE ONGOING EARLY ON
SUNDAY...AND MAY CONTINUE THROUGH LABOR DAY...AS TROPICAL STORM
LEE INTERACTS WITH AN APPROACHING COLD FRONT. LOCALLY HEAVY
RAINFALL AND SOME MINOR FLOODING MAY BE POSSIBLE ACROSS PARTS OF
NORTH LOUISIANA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Gregg

When
September 4, 3:10 AM CST to September 17, 11:00 PM CST
Where
Gregg forecast zone
Property damage
$125,000
Reported by
Emergency Manager
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338824.